Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 415, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 2008, 8:53 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2008, 8:53 PM CDT (01:53 UTC)
- Expired
- Sep 23, 2008, 9:28 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 240153
SVRICT
KSC053-105-240245-
/O.NEW.KICT.SV.W.0415.080924T0153Z-080924T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS.
SOUTHERN LINCOLN COUNTY IN CENTRAL KANSAS.
* UNTIL 945 PM CDT.
* AT 851 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED 9 MILES WEST OF ELLSWORTH...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ELLSWORTH...KANOPOLIS.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THE THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3875 9800 3862 9840 3879 9849 3880 9848
3898 9818
TIME...MOT...LOC 0153Z 238DEG 10KT 3876 9838
$$
ES2 follow-up statements
000
WWUS53 KICT 240205
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT TUE SEP 23 2008
KSC053-105-240245-
/O.CON.KICT.SV.W.0415.000000T0000Z-080924T0245Z/
LINCOLN KS-ELLSWORTH KS-
905 PM CDT TUE SEP 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELLSWORTH AND SOUTHERN LINCOLN COUNTIES UNTIL 945 PM CDT...
AT 904 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7
MILES NORTHWEST OF ELLSWORTH...MOVING NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTHWEST OF ELLSWORTH BY 925 PM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3875 9800 3862 9840 3879 9849 3880 9848
3898 9818
TIME...MOT...LOC 0205Z 238DEG 10KT 3878 9834
$$
ES000
WWUS53 KICT 240228
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT TUE SEP 23 2008
KSC053-105-240238-
/O.CAN.KICT.SV.W.0415.000000T0000Z-080924T0245Z/
LINCOLN KS-ELLSWORTH KS-
928 PM CDT TUE SEP 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLSWORTH AND
SOUTHERN LINCOLN COUNTIES HAS BEEN CANCELLED...
AT 925 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3875 9800 3862 9840 3879 9849 3880 9848
3898 9818
TIME...MOT...LOC 0228Z 238DEG 10KT 3881 9827
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 7:03 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 23, 7:03 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 703 PM CDT TUE SEP 23 2008 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CLUSTER OF THUNDERSTORMS CONTINUING TO MOVE THROUGH SALINE COUNTY. LATEST RADAR/SATELLITE LOOP WAS SHOWING MORE SIGNS OF REDEVELOPMENT IN EASTERN ELLSWORTH COUNTY. THIS AREA HAS RECEIVED COPIOUS AMOUNTS OF RAINFALL DURING THE LAST 3 HOURS WITH RADAR ESTIMATES BETWEEN 4 AND 5 INCHES. WE WOULD EXPECT THIS TREND TO END DURING THE NEXT HOUR OR SO AS THE AREA OF POTENTIAL VORTICITY MOVES THROUGH AND BRINGS MORE SUBSIDENCE TO THE RAIN SOAKED AREA. MEANWHILE...THE MAJORITY OF THE AREA WILL SEE VFR CONDITIONS TONIGHT. THE EXCEPTION MAY BE AT CNU WHERE THEY MAY SEE 3-5SM BR AFTER 09Z. COX && .PREV DISCUSSION... /ISSUED 315 PM CDT TUE SEP 23 2008/ DISCUSSION... FORECAST CHALLENGES...PRECIP/CONVECTIVE CHANCES THRU WEDNESDAY...AND THEN AGAIN EARLY NEXT WEEK. UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN PLAINS TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WHICH TRAILS SOUTH INTO NORTH CENTRAL/WESTERN KANSAS WILL HAVE A HARD TIME MAKING MUCH MORE SOUTHEAST PROGRESS...AS THE BETTER DYNAMIC PUSH STAYS NORTH AND MID LEVEL RIDGING DEVELOPS ACROSS THE AREA BY MORNING. HOWEVER A SHALLOW OUTFLOW BOUNDARY MAY TRANSLATE SOUTHEAST ACROSS CENTRAL KANSAS THIS EVENING/OVERNIGHT...WITH THE MAIN SYNOPTIC SURFACE FRONT REDEVELOPING ALONG OR NORTH OF THE I-70 CORRIDOR ON WEDNESDAY. WILL KEEP MODEST PRECIP/CONVECTIVE CHANCES ALONG THE SURFACE FEATURES THRU WEDNESDAY...MAINLY ACROSS CENTRAL KANSAS...THOUGH CANNOT RULE OUT A ROUGE STORM INTO SOUTH CENTRAL KANSAS THIS EVENING. OTHERWISE...RIDGING ALOFT FROM THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS WILL PORTEND TO BASICALLY DRY AND WARM WEATHER FOR THE END OF THE WEEK...WITH HIGHS IN THE 80S AND LOWS AROUND 60. THE NEXT CHALLENGE WILL COME OVER THE WEEKEND AND INTO EARLY NEXT WEEK...AS A COUPLE OF SURFACE COLD FRONTS DROP SOUTH ACROSS THE MIDWEST/CENTRAL PLAINS. A SHORTWAVE TROF WILL MOVE SOUTHEAST ACROSS THE UPPER MIDWEST ON SATURDAY WITH SHALLOW COLD FRONT DROPPING SOUTH ACROSS KANSAS. THE ECMWF IS A BIT MORE BEARISH WITH THIS FRONT...AND THE FORECAST CONSENSUS WAS TO MAKE LITTLE CHANGES FOR NOW AND KEEP TEMPERATURES WARMISH IN THE 80S. ALSO LITTLE MOISTURE TO WORK WITH THIS FRONT...SO WILL KEEP FORECAST DRY. THE MEDIUM RANGE MODELS ARE SHOWING A STRONGER TROF DROPPING SOUTH ACROSS THE UPPER MIDWEST/GREAT LAKES FOR EARLY NEXT WEEK WHICH SHOULD PUSH A MODERATE STRENGTH CANADIAN FRONT AND COOLER AIRMASS SOUTH INTO THE AREA. MOISTURE NOT OVERLY IMPRESSIVE WITH THIS FRONT AS WELL...HOWEVER CONSENSUS WAS TO HAVE SLIGHT SHOWER CHANCE ON MONDAY INTO MONDAY NIGHT MAINLY NORTH AND EAST OF WICHITA. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL AFFECT RSL TERMINAL THIS AFTERNOON INTO THIS EVENING...AND SLN TERMINAL THIS EVENING INTO TONIGHT. ACTIVITY MAY REACH HUT/ICT AS WELL THIS EVENING...BUT PROBABILITIES ARE LOWER. COULD SEE STRONG/MARGINALLY SEVERE STORMS THIS AFTERNOON/EVENING FOR RSL/SLN WITH STRONG WIND/HAIL/HEAVY RAIN THE PRIMARY THREATS. SOUTHWARD PUSH OF FRONT SHOULD HALT TONIGHT...LIKELY ONLY MAKING IT AS FAR SOUTH AS CENTRAL KS BEFORE RETREATING NORTHWARD LATE TONIGHT AND WEDNESDAY. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 85 62 85 / 10 10 10 10 HUTCHINSON 62 85 61 85 / 20 10 10 10 NEWTON 62 84 61 84 / 20 10 10 10 ELDORADO 62 85 60 85 / 20 10 10 10 WINFIELD-KWLD 63 85 61 85 / 10 10 10 10 RUSSELL 60 86 60 86 / 20 20 10 10 GREAT BEND 61 86 60 86 / 20 20 10 10 SALINA 62 86 61 86 / 30 20 10 10 MCPHERSON 62 86 61 86 / 30 20 10 10 COFFEYVILLE 61 85 59 85 / 10 10 10 10 CHANUTE 61 85 59 85 / 10 10 10 10 IOLA 61 84 59 84 / 20 10 10 10 PARSONS-KPPF 61 85 59 85 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 23, 3:46 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT TUE SEP 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL KANSAS THIS EVENING WITH A FEW STRONG STORMS POSSIBLE...CAPABLE OF DIME SIZE HAIL AND WINDS TO 50 MPH. ISOLATED STORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS EVENING...WITH A SLIGHT CHANCE OF STORMS ACROSS CENTRAL AND PARTS OF SOUTHEAST KANSAS OVERNIGHT. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY ACROSS CENTRAL KANSAS. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Local storm report, Sep 23, 7:33 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 5 E BROOKVILLE 38.77N 97.77W
09/23/2008 E1.75 INCH SALINE KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 23, 7:35 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 3 WSW SMOLAN 38.72N 97.74W
09/23/2008 E1.00 INCH SALINE KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 23, 8:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 7 SE BROOKVILLE 38.70N 97.77W
09/23/2008 SALINE KS TRAINED SPOTTER
WATER WAS COVERING LINK ROAD JUST SOUTH OF WATER WELL
ROAD. TOWER AT THE FIRING RANGE REPORTED BETWEEN 5.5 AND
6 INCHES OF RAIN.
&&
RECLocal storm report, Sep 23, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FLOOD 4 W ASSARIA 38.68N 97.68W
09/23/2008 SALINE KS TRAINED SPOTTER
ASSARIA ROAD HAD 6 INCHES OF WATER COVERING IT. DITCHES
AND FIELDS WERE ALSO FLOODED.
&&
RECLocal storm report, Sep 23, 8:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 SE BROOKVILLE 38.75N 97.84W
09/23/2008 M0.75 INCH SALINE KS TRAINED SPOTTER
0450 PM TSTM WND GST 2 SE BROOKVILLE 38.75N 97.84W
09/23/2008 E45.00 MPH SALINE KS TRAINED SPOTTER
0514 PM FLOOD 3 E BROOKVILLE 38.77N 97.81W
09/23/2008 SALINE KS LAW ENFORCEMENT
WATER OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 140
AND REESE ROAD.
0548 PM HAIL SMOLAN 38.74N 97.68W
09/23/2008 M0.75 INCH SALINE KS TRAINED SPOTTER
RELAYED BY WFO TOPEKA.
0613 PM FLOOD 4 W ASSARIA 38.68N 97.68W
09/23/2008 SALINE KS TRAINED SPOTTER
ASSARIA ROAD HAD 6 INCHES OF WATER COVERING IT. DITCHES
AND FIELDS WERE ALSO FLOODED.
0630 PM HAIL 7 SSW BROOKVILLE 38.68N 97.89W
09/23/2008 E1.00 INCH SALINE KS TRAINED SPOTTER
NICKEL-QUARTER SIZED.
0715 PM HAIL 5 E BROOKVILLE 38.77N 97.77W
09/23/2008 E0.88 INCH SALINE KS TRAINED SPOTTER
0730 PM HAIL 5 E BROOKVILLE 38.77N 97.77W
09/23/2008 E1.75 INCH SALINE KS TRAINED SPOTTER
0734 PM HAIL 3 WSW SMOLAN 38.72N 97.74W
09/23/2008 E1.00 INCH SALINE KS TRAINED SPOTTER
0800 PM FLOOD 7 SE BROOKVILLE 38.70N 97.77W
09/23/2008 SALINE KS TRAINED SPOTTER
WATER WAS COVERING LINK ROAD JUST SOUTH OF WATER WELL
ROAD. TOWER AT THE FIRING RANGE REPORTED BETWEEN 5.5 AND
6 INCHES OF RAIN.
&&
RECSpecial weather statement, Sep 23, 8:48 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 848 PM CDT TUE SEP 23 2008 KSZ033-048-240215- ELLSWORTH-LINCOLN- 848 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH AND LINCOLN COUNTIES... AT 843 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILSON...OR 9 MILES WEST OF ELLSWORTH...AND MOVING NORTHEAST AT 15 MPH. DIME SIZED HAIL AND 50 MPH WINDS ARE POSSIBLE FROM THIS THUNDERSTORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.